Michigan, 2024

Damaging Winds in Michigan, June 16, 2024

June 16, 2024 · NWS GRR · 5 events in 3 counties and zones

There were several reports of damaging wind gusts on June 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were several reports of damaging wind gusts on June 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 16, 7:06 PM EST, 2 hours 9 minutes earlier. Its key messages:

  • Thunderstorms Tonight
  • Hot, humid with occasional thunder this week
Area forecast discussion, Jun 16, 7:06 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
806 PM EDT Sun Jun 16 2024

.KEY MESSAGES...

- Thunderstorms Tonight

- Hot, humid with occasional thunder this week

&&

.UPDATE...
Issued at 802 PM EDT Sun Jun 16 2024

Radar at 00Z has scattered convection moving across Lake
Michigan. These storms are forming on, and being strengthened by,
the outflow from a mesoscale convective vortex (MCV) moving to
the northeast from Illinois. The big question remains how intact
will the storms be as they move from the lake into and across southern
Michigan. Latest CAMS continues to show scattered thunderstorms
moving through Lower Michigan through the first half of the
overnight period from this outflow.

 Another round of showers and storms will form overnight towards
morning coinciding with MCV's trek to the east. The latest CAMS
have consistently had the potential for heavy rain across the I
96 corridor, especially through Kent and Ionia counties. PWATS
continue to be in the 1 to 2 inch rain and the model soundings
show an almost completely saturated atmosphere early Monday
morning. There is a concern that mid level winds will be weaker
overnight and the MCV will slow down allowing for a longer
duration of showers. There is still some questions as to where
the heaviest rain will fall but given the trends there is the
potential for 1 to 2 inches along and north of the I 94 corridor
and along and south of the I 96 corridor with locally heavier
amounts in and around thunderstorms.

&&

.DISCUSSION...
Issued at 305 PM EDT Sun Jun 16 2024

- Thunderstorms Tonight

The showers and storms across the central and northern zones will
move east this afternoon and should be moving east and out of the
forecast area this evening. Then we watch an MCV moving through
northern Illinois and southern Lake Michigan into our southwest
zones with the potential to bring locally heavy rain, hail and
high winds overnight across the southern half of the forecast
area. SPC marginal risk covers this threat area.

- Hot, humid with occasional thunder this week

The MCV propagates east and out of the forecast area by Monday
morning but is expected to leave behind an outflow boundary across
the southern forecast area that could focus some convection Monday
afternoon. The HREF has apparently picked up on this idea and now
has 70 to 80 percent probabilities of 0.1 QPF in this area on
Monday afternoon. We painted an area of higher POPs there but kept
them in the 25 to 35 percent range given lack of confidence in
the specifics.

The Heat Watch was not changed and it still appears that this
could be a long duration event where the cumulative effect of high
daytime and night time temperatures could necessitate a warning
being issued even without warning criteria being met on any one
day. There remains uncertainty on extent of convection on Tuesday
afternoon, but the the biggest uncertainty remains on Thursday
and Friday as a cold front or convective outflow could modify
temperatures across the northern half of the forecast area.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 725 PM EDT Sun Jun 16 2024

The first item to watch will be a gust front moving off Lake
Michigan and toward the terminals in the 01z-03z time frame. This
gust front is an outflow boundary from earlier storms across
Northern Illinois. It will cause a wind shift from southerly to
westerly or WSW winds for a short time, potentially gusting to
around 35 kts especially MKG/GRR/AZO. A shower is possible along
this boundary, and perhaps a brief thunderstorm.

After this boundary moves through, some additional showers and
thunderstorms could develop especially closer to 06z. These could
impact just about any of the terminals but those with the higher
likelihood are GRR and LAN. Several runs of high resolution models
have indicated some localized heavy rain rates, thus some reduced
visibilities to IFR may occur in the 06z-12z window, but low
confidence exists at any given terminal.

&&

.MARINE...
Issued at 305 PM EDT Sun Jun 16 2024

No changes to the SCA or CFW. Current forecast on track with
southerly winds driving some higher waves from Grand Haven north
with structural and longwave currents making swimming dangerous.

Winds and waves could be locally higher in thunderstorms this
evening south of Muskegon.

Winds and waves will decrease slightly on Monday as the sfc
pressure gradient slackens a little, but the night shift can
evaluate this and determine if small craft and swim conditions
will improve enough for the SCA and CFW to expire at 2 am or have
to be extended.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 2 AM EDT Monday for MIZ037-043-050-
     056.
     Air Quality Alert from midnight tonight to midnight EDT Monday
     night for MIZ037-043-050-056-064-071.
     Excessive Heat Watch from Monday afternoon through Friday
     evening for MIZ043>046-050>052-056>059-064>067-071>074.
MARINE...Small Craft Advisory until 2 AM EDT Monday for LMZ847>849.

&&

UPDATE...Ceru
DISCUSSION...Ostuno
AVIATION...Hoving
MARINE...Ostuno
Hazardous weather outlook, Jun 16, 1:52 PM EST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
252 PM EDT Sun Jun 16 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
252 PM EDT Sun Jun 16 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible in west-central Lower Michigan
this afternoon. Additional thunderstorms are possible in much of
Southwest Lower Michigan tonight. The thunderstorms tonight may
produce strong to severe wind gusts, hail, and locally heavy rain
amounts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Excessive heat and isolated thunderstorms will be possible through
much of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

LMZ844>849-171100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
252 PM EDT Sun Jun 16 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Large waves and strong currents on Lake Michigan will be hazardous
to boaters and swimmers near and north of Grand Haven through late
this evening. Scattered thunderstorms crossing southern Lake
Michigan late this evening may produce strong wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a moderate swim risk north of Grand Haven on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

In the hours before

Special weather statement, Jun 16, 7:06 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
806 PM EDT Sun Jun 16 2024

MIZ050-056-064-071-170130-
Muskegon MI-Ottawa MI-Allegan MI-Van Buren MI-
806 PM EDT Sun Jun 16 2024

...Strong thunderstorms will impact portions of Van Buren, Allegan,
Ottawa and Muskegon Counties through 930 PM EDT...

At 802 PM EDT, Doppler radar was tracking strong outflow winds from
scattered thunderstorms extending from 20 miles west of Saugatuck to
9 miles northwest of Benton Harbor. Movement was northeast at 40
mph. These storms have a history of producing 40 to 45 mph wind
gusts in the Chicago area. Areas that do not receive a thunderstorm
may still see the strong wind gusts.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muskegon...            Holland...             Grand Haven...
Allegan...             South Haven...         Paw Paw...
Muskegon Heights...    Hudsonville...         Zeeland...
Coopersville...        Wayland...             Otsego...
Roosevelt Park...      Plainwell...           North Muskegon...
Ferrysburg...          Whitehall...           Hartford...
Montague...            Spring Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
      4270 8620 4307 8625 4347 8646 4347 8604
      4329 8604 4329 8579 4320 8580 4321 8581
      4277 8578 4277 8555 4248 8554 4242 8555
      4242 8576 4207 8576
TIME...MOT...LOC 0002Z 245DEG 36KT 4265 8660 4222 8657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HOVING

The radar

The Grand Rapids radar (KGRR), 69 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
June 16, 9:15 PM EST to 9:17 PM EST
Where
Kalamazoo County, 1.23 mi SW of Comstock
Measured
66 kt (76 mph) measured gust
Property damage
$250,000
Reported by
Public
Coordinates
42.270, -85.540

There were numerous reports of downed trees and limbs. A peak wind gust to 76 mph was measured at the Kalamazoo airport ASOS.

Thunderstorm Wind, Calhoun

When
June 16, 9:55 PM EST to 9:57 PM EST
Where
Calhoun County, Battle Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
State Official
Coordinates
42.320, -85.180

There were numerous reports of trees and power lines.

Thunderstorm Wind, Van Buren

When
June 16, 10:00 PM EST to 10:02 PM EST
Where
Van Buren County, 0.69 mi N of Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
42.180, -85.850

Numerous trees were blown down near Lawton.

Thunderstorm Wind, Kalamazoo

When
June 16, 10:15 PM EST to 10:17 PM EST
Where
Kalamazoo County, 0.69 mi N of Carpenters Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
42.240, -85.580

Numerous trees and limbs were blown down in southern Kalamazoo and Portage.

Thunderstorm Wind, Calhoun

When
June 16, 11:02 PM EST to 11:04 PM EST
Where
Calhoun County, 0.51 mi W of Pine Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
42.170, -85.260

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189183, 1189184, 1189185, 1189186, 1189187.